Thunderstorm Wind, Harmon
- When
- August 19, 4:10 PM CST
- Where
- Harmon County, 2.92 mi WNW of Gould
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.680, -99.820
Surface convergence and ample instability helped fuel late afternoon thunderstorm development across the southeast Texas panhandle on the 19th. Storms then moved into far southwest Oklahoma, producing isolated significantly severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Surface convergence and ample instability helped fuel late afternoon thunderstorm development across the southeast Texas panhandle on the 19th. Storms then moved into far southwest Oklahoma, producing isolated significantly severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 19, 3:23 PM CST, 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 423 PM CDT Thu Aug 19 2021 ...New UPDATE... .UPDATE... Issued at 423 PM CDT Thu Aug 19 2021 Sent a minor update to increase precipitation probabilities in western portions of the area based on radar trends. Effective shear is relatively weak and so only transient storm organization/sustenance is expected. Although midlevel lapse rates aren't particularly steep, CAPE profile is deep and could support robust enough updrafts for strong wind gusts especially when individual cells collapse, and small hail. An isolated severe wind gust is possible, and would be the main convective hazard today aside from lightning. Anomalous moisture and a sizeable warm cloud depth will lead to locally heavy rainfall amounts as well. Otherwise, the forecast is on track. BRB && .SHORT TERM... (This evening through Friday) Issued at 140 PM CDT Thu Aug 19 2021 Scattered showers and storms continue across central and southeast portions of Oklahoma. This activity should gradually diminish this evening. Meanwhile, HREFs member suggest some isolated convection developing this afternoon in the panhandles and moving east through the evening. A diffuse dryline can be seen in surface obs and reflected in satellite across the eastern panhandles--this will serve as a focus for these afternoon storms (based on these observations, the HRW FV3 appears to be an outlier, too far east). With an abundance of instability (~2500 joules MLCAPE; 1200-1300 joules downdraft CAPE) and marginal shear (up to 25 knots), an isolated strong to severe storm is definitely possible. The caveat would be how long storms can maintain. With the loss of daytime heating, storms likely won't make it far into western Oklahoma (if at all). Will stick with isolated 10 percent for our forecast. A few models show some overnight showers and storms developing, but without any distinct forcing confidence is low. Limiting PoPs to 20 percent. A front is expected to approach northwest Oklahoma late tomorrow afternoon, providing a focus for scattered thunderstorms again. With a similar environment, we can expect a similar evolution with a possibility for some strong to severe storms in the afternoon / early evening in northwest Oklahoma (though coverage and confidence are higher due to stronger and closer forcing), diminishing by late evening with the loss of daytime heating. Compared to previous forecasts, the front appears to push farther south giving better confidence to increase PoPs above initializations in this area (in addition, HREF members show decent agreement supporting this scenario). Additionally, abnormally high dewpoints will result in some fairly miserable heat indices Friday afternoon, especially in north central Oklahoma. Day && .LONG TERM... (Friday night through next Wednesday) Issued at 140 PM CDT Thu Aug 19 2021 Low chances for showers and storms will linger into Saturday as the front washes out. By Sunday an upper ridge builds in allowing temperatures to start warming back to (or just above) normal levels and keeping us dry. That pattern should persist through at least mid week. After that, models start suggesting some upper level waves impinging on our area as they move through, but there is little agreement on how that looks. NBM gives low PoPs mid to late week concentrated in northern parts of the forecast area. Day && .AVIATION... (18Z TAFS) Issued at 1224 PM CDT Thu Aug 19 2021 Scattered showers, with isolated thunderstorms, across central and southern Oklahoma will slowly shift east through the afternoon. Expect ceilings to lift into VFR range for most sites by mid afternoon and are expected to remain VFR for the most part overnight. An outside chance for additional thunderstorms exists this evening and overnight across western and perhaps central Oklahoma, but chances are too low to include in the TAFs at this time. Winds will remain from the south, veering slightly tomorrow morning, especially across western Oklahoma. && .UPPER AIR... Issued at 147 PM CDT Wed Aug 18 2021 No upper air flights are planned at this time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 74 92 75 / 60 20 10 10 Hobart OK 90 74 95 74 / 40 20 10 10 Wichita Falls TX 89 74 95 76 / 50 20 10 10 Gage OK 90 71 96 69 / 20 20 20 20 Ponca City OK 87 73 94 72 / 30 20 20 30 Durant OK 85 74 92 74 / 70 20 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....14 AVIATION...08
Hazardous Weather Outlook National Weather Service Norman OK 1150 AM CDT Thu Aug 19 2021 OKZ004>048-050>052-TXZ083>090-201145- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1150 AM CDT Thu Aug 19 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Showers and thunderstorms will move across the region during afternoon and evening and are expected to be more numerous across southern and central Oklahoma. Some of the thunderstorms will produce locally heavy rainfall, especially across southeastern Oklahoma. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Isolated strong, perhaps severe, storms are possible Friday afternoon and evening across western Oklahoma and western north Texas. A slight chance of storms will continue into Saturday. After a break of several days, thunderstorm chances will return to the region on Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM HEAVY RAIN TISHOMINGO 34.24N 96.68W
08/19/2021 M3.93 INCH JOHNSTON OK MESONET
MOST OF THE RAIN FELL DURING A 6-HOUR PERIOD.
&&
BTHORENSpecial Weather Statement
National Weather Service Norman OK
327 PM CDT Thu Aug 19 2021
OKZ021-192100-
Beckham OK-
327 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Beckham
County through 400 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erick, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sayre and Erick.
This includes Interstate 40 between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3542 9986 3542 9975 3534 9949 3510 9984
3523 9999
TIME...MOT...LOC 2027Z 225DEG 26KT 3523 9985
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
329 PM CDT Thu Aug 19 2021
OKZ021-033-034-192100-
Harmon OK-Beckham OK-Greer OK-
329 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Harmon,
west central Greer and southwestern Beckham Counties through 400 PM
CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Vinson, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vinson and Madge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3506 10000 3508 9990 3491 9980 3486 10000
TIME...MOT...LOC 2029Z 248DEG 7KT 3493 10003
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
410 PM CDT Thu Aug 19 2021
OKZ014-021-192145-
Roger Mills OK-Beckham OK-
410 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of southeastern Roger
Mills and northwestern Beckham Counties through 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sayre, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elk City, Sayre, Erick and Berlin.
This includes Interstate 40 between mile markers 6 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3569 9957 3554 9936 3553 9937 3550 9936
3543 9936 3513 9982 3530 9997
TIME...MOT...LOC 2109Z 221DEG 36KT 3531 9977
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WRThe Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982708, 982710.